New Jersey, 2004

Flash Flooding and Hail in New Jersey, May 12, 2004

May 12, 2004 · NWS OKX · 9 events in 5 counties and zones

4 hail, 3 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 12, 10:25 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, May 12, 10:25 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1125 AM EDT WED MAY 12 2004

.DISCUSSION...

.UPDATE...ONLY MINOR CHANGES TO CURRENT WEATHER FIELDS BASED ON
CURRENT WEATHER AND TRENDS. WE UPPED TEMPS OVER LONG ISLAND AND HAVE
ADDED STRATUS/FOG FOR WATERS TONIGHT.

RIDGE REMAINS OVER REGION WITH DIFFUSE FRONTAL BOUNDARY OVER THE
AREA. WATER VAPOR IMAGERY AND LATEST RUC MODEL RUN INDICATES A VERY
WEAK SHORTWAVE OVER CENTRAL PA. CLOUDS ALSO IN THIS AREA CURRENTLY.
MODELS INDICATE A FAIR AMOUNT OF SURFACE HEATING INSTABILITY
WITH 2000+ J/KG OF SURFACE BASED CAPE AND -5 C ON THE LI. EXPECT
MORE ACTIVITY THAN YESTERDAY WITH FOCUS OF CONVECTION BEING TO THE
NORTHWEST OF NYC AND THEN A DRIFT TO THE EAST SOUTHEAST. HIGH PW AND
SLOW MOVING CONVECTION INDICATES GOOD POTENTIAL FOR URBAN FLOODING.
KEEPING POPS AS AND DO NOT ANTICIPATE THE FORMATION OF AN MCS AS WE
HAD MONDAY NIGHT.
&&

.AVIATION...EXPECT MVFR HAZE...THOUGH SURFACE OBS WILL LIKELY REACH
P6SM WITH MIXING. HAZE ALOFT WILL CONTINUE.

MODERATE AMOUNTS INSTABILITY ARE PRESENT IN THE ATMOSPHERE FOR
WIDELY SCATTERED AFTERNOON/EARLY EVENING THUNDERSTORMS. EXPECT THESE
TO ME FOCUSED TO THE NORTH AND WEST OF NYC.  RIGHT NOW NOT
EXPECTING A SIGNIFICANT IMPACT ON THE TERMINAL. ONLY HAVE TEMPO
GROUP FOR SWF WITH VCNTY FOR LGA-EWR-TEB-HPN. EXPECT SEA BREEZE
CONVERGENCE KEEPS ACTIVITY OUT OF JFK WITH A CLOSE CALL FOR EWR AND
LGA...BUT MAINLY NORTHWEST OF THE TERMINAL.
&&

************* PREVIOUS 415 AM DISCUSSION **************************
SHORT TERM...

THU AND THU NIGHT...AN EASTERLY FLOW BEGINS TO DEVELOP ON THU.
MEANWHILE...THE UPPER LEVEL RIDGE REMAINS IN PLACE ALTHOUGH IT
STARTS TO MOVE SLOWLY TO THE E TOWARD EVENING. FOR THU...I/LL KEEP
THE POPS SIMILAR TO TODAY/S. HOWEVER...A TROF APPROACHES FROM THE SW
THU NIGHT AS THE UPPER RIDGE MOVES A LITTLE TO THE E. I/LL INCR THE
POPS FOR THU NIGHT...IN LINE WITH THE ETA AND GFS.

FRI...I/LL FORECAST CHANCE POPS AS THE SW FLOW ALOFT CONTINUES.

LONG TERM...NO SIG CHANGES...OTHER THAN TO ADD POPS FOR FRI NIGHT.
&&

.MARINE...RELATIVELY QUIET THROUGH FRIDAY NIGHT. MAIN CHANGE TO
PREVIOUS FORECAST FROM THU-FRI AS HIGH PRESSURE BUILDING SE INTO NEW
ENGLAND TURNS WINDS EASTERLY THU AFTERNOON AND NIGHT...THEN SE-S ON
FRI AS THE HIGH MOVES WELL E OF THE NEW ENGLAND COAST. SCA FOR ROUGH
OCEAN SEAS POSSIBLE BEGINNING SAT MORNING WITH INCREASING SW FLOW
AHEAD OF APPROACHING COLD FRONT.
&&

.HYDROLOGY...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...BUT NO
WIDESPREAD PROBLEMS EXPECTED FOR THE NEXT COUPLE OF DAYS.
&&

***************** END OF PREVIOUS FORECAST ************************

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&

TONGUE
Hazardous weather outlook, May 12, 12:30 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
130 PM EDT WED MAY 12 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-130950-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
130 PM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE SLOW
MOVING. THE MAIN THREAT FROM THESE STORMS BESIDES THE LIGHTNING IS
LOCAL FLOODING.  STORMS ARE EXPECTED TO BE CONFINED TO NEW YORK CITY
AND LOCATIONS NORTH AND WEST.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MOST DAYS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 12, 11:46 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1246 PM EDT WED MAY 12 2004

NYZ067-121815-
ORANGE-
1246 PM EDT WED MAY 12 2004

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 7 MILES SOUTHWEST OF PORT
JERVIS...MOVING EAST AT 15 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
UNIONVILLE AROUND 115 PM...
PINE ISLAND AROUND 120 PM...
FLORIDA...GOSHEN AROUND 130 PM...

THIS THUNDERSTORM COMPLEX WILL MOVE INTO THE WESTERN PORTION OF THE
COUNTY BY 1 PM. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY
FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.

SILVA

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Passaic

When
May 12, 2:08 PM EST
Where
Passaic County, Pompton Lakes
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.000, -74.283

Flash Flood, Passaic

When
May 12, 2:20 PM EST to 2:35 PM EST
Where
Passaic County, Bloomingdale
Reported by
AMATEUR RADIO
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

As a severe thunderstorm moved northeast across Passaic County, it produced large hail and torrential rain. Amateur radio operators reported nickel size hail in Pompton Lakes and flash flooding along Hamburg Turnpike at Glenwild Ave. in Bloomingdale.

Hail, Bergen

When
May 12, 2:21 PM EST
Where
Bergen County, Oakland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -74.250

Thunderstorm Wind, Bergen

When
May 12, 2:45 PM EST
Where
Bergen County, North Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -74.133

As a series of severe thunderstorms moved across Bergen County, they produced large hail and high winds. A trained spotter reported nickel size hail in Oakland. Law enforcement reported downed power lines in North Arlington.

Thunderstorm Wind, Hudson

When
May 12, 2:50 PM EST
Where
Hudson County, Kearny
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -74.150

As a severe thunderstorm moved east, it produced high winds that downed numerous trees and wires in Kearny and on Route 507.

Hail, Essex

When
May 12, 3:00 PM EST
Where
Essex County, Livingston
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
40.783, -74.317

As a severe thunderstorm moved slowly east, it produced large hail. The broadcast media reported golfball size hail in Livingston.

Hail, Bergen

When
May 12, 3:05 PM EST
Where
Bergen County, Lyndhurst
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -74.117

As a severe thunderstorm moved across the area, it produced penny size hail in Lyndhurst, as reported by a spotter.

Flash Flood, Union

When
May 12, 3:35 PM EST to 3:52 PM EST
Where
Union County, Plainfield
Reported by
TRAINED SPOTTER
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

As heavy thunderstorms moved slowly east across Western Union County, they produced torrential rain. Flash flooding resulted in the closure of numerous roads in Plainfield and along Route 22 in Scotch Plains. Spotters also reported basement flooding in Cranford and street flooding in Westfield.

Flash Flood, Essex

When
May 12, 3:35 PM EST to 3:50 PM EST
Where
Essex County, Newark
Reported by
LAW ENFORCEMENT
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

As a heavy thunderstorm moved across the region, it produced torrential rain. Flash flooding resulted in the closure of Routes 1 and 9 near Newark International Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404617, 5404618, 5404619, 5404620, 5404690, 5404691, 5404621, 5404692, 5404693.